Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Cholesterol-Lowering Drugs Interfere with Life-Saving Activity

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (50 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Ask most health professionals about the most valuable thing you can do for good health and you're likely to be told to exercise. Regular physical activity is good for the heart, the brain and the body as a whole. It helps control weight, boosts good HDL cholesterol, improves mood, enhances sexual performance and lowers the likelihood of developing diabetes and some cancers.

That's why the new guidelines on statin use have caused consternation in some corners. The predictions are that the number of people taking a statin-type cholesterol-lowering drug will double. It is anticipated that 44 percent of men and 22 percent of women could be candidates for a medication such as atorvastatin (Lipitor), rosuvastatin (Crestor) or simvastatin (Zocor).

One reason for the concern is that a study published in the Journal of the American College of Cardiology showed that simvastatin blocked fitness gains in exercisers (Aug. 20, 2013). Normally, when you walk, run or perform other aerobic exercise, you improve breathing efficiency and increase muscle power. Statins apparently impair these benefits. 

Even worse, some people experience such severe muscle pain and weakness that they can barely walk, let alone exercise. Here are some stories from readers:

"My neighbor is in his 70s. He had a stroke last year and his health had been rapidly declining. He couldn't walk and was in such horrible pain he sometimes couldn't even get out of bed. He slept most of the time and couldn't eat, so he lost 35 pounds over six months.

"His wife took him off his statin and he is a new man. He is walking around the neighborhood, his appetite is back and he has no pain."

Another reader wrote about her own situation: "I am a 42-year-old female vegetarian who has always been athletic. Four years ago at age 38, a cholesterol test that I took on a lark at my gym revealed a total cholesterol of 219. I was stunned.

"I went to my doctor and because of my family history of heart disease, she strongly recommended statins.

"I started atorvastatin (Lipitor) and had no problems for four years. Then I began having unexplained muscle pains in legs, hips, and my left forearm. My doctor suspected the drug and did a blood test that showed no problem. She took me off atorvastatin anyway for six weeks. The muscle pains went away after about the first two weeks.

"My total cholesterol rose to 248 after six weeks, so she started me on simvastatin. Three weeks later, the muscle pains were back. We then tried pravastatin but it too brought the muscle pains back with a vengeance. Not only does the pain wake me up at night, but I get periods of shakiness and weakness when exercising. I normally do the TreadClimber or run 40 minutes six days per week, and lift weights every other day. I've read some articles on the internet that imply athletes may be more prone to the side effects of muscle pain on statins. I'm afraid that I will never be able to take statins and keep exercising at the level that I do."

Giving up exercise to be able to take a statin seems counterproductive. A Mediterranean-type diet together with exercise might be just as helpful as a drug for lowering the risk of a heart attack or stroke (JAMA Internal Medicine, Oct. 28, 2013).

There is more information on lowering cholesterol with and without statins in our Guide to Cholesterol Control & Heart Health.

 

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (50 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

4 Comments

| Leave a comment

I know several people, with and without post-polio, who hurt so bad from taking statins that they have to use scooters and wheelchairs to get around. And take powerful pain relievers that don't seem to help much. Their doctors refuse to let them stop taking the statins, despite suffering so much more pain. I have post-polio, and do not take statins. I walk where I want to go, and just take aspirin for my post-polio muscle and nerve pain. I won't ever take the statins.

My husband took Lipitor for only 3 weeks and suffered from muscle fatigue & depression - the Lipitor was the only thing different in his life - he discontinued it & the problems disappeared - has been doing chelation therapy since 1997 & his arteries are clear, blood levels & blood pressure in normal ranges.

I had open heart surgery 5 bypasses 4 years ago at the age of 67 my doctor tried to put me on statin. He put me on Lipitor, Crestor and they both killed me with muscle pain even in my sleep. I told my doctor I was coming off the statins and he ask me to try a new statin Livalo. I have been on Livalo about a year I have not had any muscle pain so far and my LDL cholesterol 80. My doctor is happy with that and I am doing great so maybe if are having muscle pain you might want to try Livalo. I take just 2mg a day. If you try it I wish you the best.

I'm 72, 5'3", 140 lbs. I have had trouble with cholesterol for years. What is the number that the average person should stay under? I'm always over 300. With the Mediterranean Diet it is now 273.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.